Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 33, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 4, 1999, 12:41 PM CDT for Lucas County, Iowa. It was in force for 49 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1999, 12:41 PM CDT (17:41 UTC)
- Expired
- Jun 4, 1999, 1:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:05 PM CDT | Thunderstorm Wind 52 | Chariton, IA | |
| Jun 4, 1:05 PM CDT | Hail 0.88 | Chariton, IA | |
| Jun 4, 1:20 PM CDT | Hail 2 | Chariton, IA | |
| Jun 4, 1:20 PM CDT | Hail 0.75 | Chariton, IA | |
| Jun 4, 1:24 PM CDT | Hail 1.5 | Chariton, IA | |
| Jun 4, 1:25 PM CDT | Hail 0.75 | Chariton, IA | |
| Jun 4, 1:40 PM CDT | Hail 0.75 | Chariton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 10:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 041740 TORDSM IAC117-041830- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1241 PM CDT FRI JUN 4 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... LUCAS COUNTY IN SOUTH CENTRAL IOWA * UNTIL 130 PM CDT * AT 1240 PM CDT... DOPPLER RADAR INDICATED A TORNADO 32 MILES SOUTH OF DES MOINES OR 7 MILES NORTH NORTHWEST OF LUCAS... MOVING SOUTHEAST AT 30 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... LUCAS BY 1254 PM CDT CHARITON BY 107 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! DEROY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:55 AM CDT, 8 hours 46 minutes earlier.
Area forecast discussion, Jun 4, 3:55 AM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CDT FRI JUN 4 1999 WILL FOCUS ONLY ON THE FIRST 2 PERIODS OF THE FORECAST AND LEAVE THE REST ALONE. TWO AREAS OF CONCERN THIS MORNING ARE...FIRST THE LINE OF STORMS NOW OVER NORTHEAST SECTIONS OF THE FORECAST AREA. THESE STORM WILL MOVE EAST OF THE AREA BY AROUND 10Z. SO FAR NO SEVERE WEATHER TO REPORT. SECOND AREA SOON TO BE IN WESTERN SECTIONS OF THE FORECAST AREA AND WILL CONTINUE TO PROPAGATE EAST THIS MORNING AND HAS THE POTENTIAL OF PRODUCING SOME SEVERE WEATHER UNTIL 12Z. 88D WIND PROFILE SHOWING 45 KTS AT 3000 FEET...SO GOOD INFLOW WILL CONTINUE INTO THE STORMS OVER WESTERN IOWA THROUGH THE EARLY MORNING HOURS. ANTICIPATING THIS LINE TO WEAKEN THIS MORNING. HOWEVER LEFT OVER OUT FLOW BOUNDARY MAY BE CAUSE FOR FOCUS OF AFTERNOON CONVECTION. MODELS DOING POORLY WITH QPF IN DETERMINING THE AREAS OF CONVECTION THIS MORNING. WILL GO WITH THE ETA MODEL FOR THIS FORECAST PACKAGE. MAIN CONCERN WILL BE FOR TONIGHT AS LOW LEVEL JET STRENGTHENS AND LOW LEVEL WARM ADVECTION INCREASES ESPECIALLY OVER WESTERN IOWA. WARM FRONTAL BOUNDARY OVER CENTRAL SECTION OF THE STATE HELPING TO FOCUS LIFT AND WITH CAPES AROUND 4000 TO 5000 J/KG AND SHEAR VALUES IN THE 30S THE POTENTIAL FOR SEVERE WEATHER WILL BE SIGNIFICANT AS WELL...WILL HIGHLIGHT THIS IN THE ZONES. .DSM...NONE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 34 min |
| Jun 4, 9:05 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 30 min |
| Jun 4, 9:22 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 43 min |
| Jun 4, 11:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 35 min |
| Jun 4, 11:52 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 48 min |
| Jun 4, 12:04 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 46 min |
| Jun 4, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 27 min |
| Jun 4, 12:38 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 32 min |
| Jun 4, 12:59 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 51 min |
| Jun 4, 1:27 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 48 min |
| Jun 4, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 46 min |
| Jun 4, 2:00 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 35 min |
| Jun 4, 2:07 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 48 min |
| Jun 4, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.